Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2004, 7:12 PM EST for Carroll County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 7:12 PM EST (00:12 UTC)
- Expired
- Apr 20, 2004, 7:45 PM EST
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Carroll County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 5:40 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
645
WUUS53 KIND 210012
SVRIND
INC015-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EST TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN NORTH CENTRAL INDIANA
* UNTIL 745 PM EST
* AT 710 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
STORM WAS LOCATED NEAR DELPHI...OR ABOUT 13 MILES NORTHEAST OF
LAFAYETTE...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
YEOMAN AROUND 720 PM EST
FLORA AROUND 725 PM EST
BURLINGTON AROUND 730 PM EST
CAMDEN AROUND 735 PM EST
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4061 8676 4056 8668 4044 8669 4045 8639
4067 8637 4075 8653 4075 8673
$$
DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:50 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 250 PM EST TUE APR 20 2004 .DISCUSSION...UNSETTLED WX PTN XPCTD TO CONT AS SEVERAL SHORT WV TROFS EMBEDDED IN A GENERALLY ZONAL FLOW CROSS THE AREA OVR THE NEXT FEW DAYS. A SFC FRONTAL SYS SHOULD OSCILLATE BACK AND FORTH AS THE DISTURBANCES MOV OVHD. FCST FOCUS CENTERS ON POPS AND TEMPS. IN THE NR TERM...FNT IN THE PROCESS OF PUSHING BACK N THRU THE AREA. MOST OF THE SIG LIFT/PCPN HAS PASSED OFF TO THE N...HOWEVER SOME SCT PCPN LINGERS. NEXT UPPR LVL IMPULSE CURRENTLY LOCATED OVR THE SRN PLAINS WL MOV INTO THE WRN AREAS DURING THE PRE DAWN HRS OF WED. THIS WV SHOULD ACT TO ENHANCE PCPN CHCS LT TONIGHT. WL GO WITH CHC/SCT POPS THRU ABOUT 08Z...THEN HI POPS OVR THE WRN ZONES TAPERING TO CHC POS OVR THE FAR E. IN THE LTR PDS...MAIN RIBBON OF LIFT WL GRAD SHFT SE DURG THE MORN HRS...SO PCPN CHCS WL DIMINISH FM NW TO SE. WL KEEP HI POPS GOING IN THE SE TAPERING TO CHC POPS FARTHER NW. SFC CDFNT BEGINS TO PUSH INTO THE NW ZONES WED AFT. ALTHOUGH CONVERGENCE IS WK ALONG FNT...PROGGED LI/S DOWN TO ABOUT -7 ALONG WITH STEEP MID LVL LAPSE RATES...A FEW STG STORMS MAY POP VCNTY FNT DURG WED AFT. FNT MAY SETTLE AS FAR S AS THE OH RVR WED NIGHT BEFORE PUSHING BACK N ON THURS. WL KEEP CHC POPS GOING WED NIGHT/THURS. BASED ON LO LVL THICKNESSES...NGM MOS HIGHS ON WED LOOK TOO COOL...PARTICULARLY OVR THE WRN ZONES. WL RAISE THE GUIDANCE ABOUT 5 DEGS OR SO. REMAINDER OF GUIDANCE DOESN/T LOOK TOO BAD AT THIS PT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && JAS
Hazardous weather outlook, Apr 20, 5:12 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 AM EST TUE APR 20 2004 INZ021-028>031-035>049-051>057-060>065-067>072-211003- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 512 AM EST TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OCCUR TODAY ACROSS CENTRAL INDIANA. SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...HOWEVER WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL PUSH ACROSS INDIANA ON EARLY WEDNESDAY AND WILL GENERATE THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS ON WEDNESDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT ON WEDNESDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY AND SATURDAY. AT THIS TIME WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH A FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD STAY ALERT TODAY WHEN STORMS APPROACH THEIR AREA AND REPORT ANY SEVERE OR NEAR SEVERE STORMS. PUMA
In the hours before
Local storm report, Apr 20, 5:49 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO JAMESTOWN 39.93N 86.63W
04/20/2004 HENDRICKS IN LAW ENFORCEMENT
SEMI TRUCK OVERTURNED ON INTERSTATE 74.
0544 PM TORNADO LEBANON 40.05N 86.47W
04/20/2004 BOONE IN LAW ENFORCEMENT
0540 PM TORNADO 6 ENE FRANKFORT 40.31N 86.41W
04/20/2004 CLINTON IN LAW ENFORCEMENT
TORNADO NEAR 1100E AND 500N COUNTY ROAD.
&&
JEHLocal storm report, Apr 20, 6:04 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM TORNADO JAMESTOWN 39.93N 86.63W
04/20/2004 HENDRICKS IN LAW ENFORCEMENT
POSSIBLE ENTRAPMENT
0555 PM TORNADO 5 SW LEBANON 40.00N 86.54W
04/20/2004 BOONE IN LAW ENFORCEMENT
0555 PM TORNADO 10 S LEBANON 39.91N 86.47W
04/20/2004 HENDRICKS IN LAW ENFORCEMENT
NEAR HENDRICKS BOONE COUNTY LINE.
0510 PM FUNNEL CLOUD 5 SE FRANKFORT 40.23N 86.44W
04/20/2004 CLINTON IN LAW ENFORCEMENT
&&
JEHLocal storm report, Apr 20, 6:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 3 N KOKOMO 40.52N 86.13W
04/20/2004 HOWARD IN LAW ENFORCEMENT
TOUCHDOWN NEAR JEFFERSON AND APERSON ON NORTH SIDE OF
KOKOMO.
0605 PM TORNADO LEBANON 40.05N 86.47W
04/20/2004 BOONE IN LAW ENFORCEMENT
*** 1 INJ *** SEVERAL VEHICLES OVERTURNED ON INTERSTATE
74 NEAR MILE MARKERS 53 AND 54.
0522 PM TSTM WND DMG FRANKFORT 40.28N 86.51W
04/20/2004 CLINTON IN LAW ENFORCEMENT
STRUCTURAL DAMAGE IN CLINTON COUNTY. EXACT LOCATION
UNKNOWN.
0544 PM TORNADO LEBANON 40.05N 86.47W
04/20/2004 BOONE IN LAW ENFORCEMENT
0544 PM HAIL 1 S ROACHDALE 39.83N 86.80W
04/20/2004 0.75 INCH PUTNAM IN LAW ENFORCEMENT
&&
JEHLocal storm report, Apr 20, 6:53 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EST TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG KOKOMO 40.48N 86.13W
04/20/2004 HOWARD IN AMATEUR RADIO
ROOF BLOWN OFF OF SKATING RINK AT STATE ROAD 31 AND
MORGAN ST.
&&
JEHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:00 PM EST | Tornado Warning | IND | Madison, Tipton | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.